Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 165, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2011, 9:37 PM MDT for Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2011, 9:37 PM MDT (03:37 UTC)
- Expired
- Jul 16, 2011, 10:12 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
700 WUUS55 KBOU 170337 SVRBOU COC123-170430- /O.NEW.KBOU.SV.W.0165.110717T0337Z-110717T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 937 PM MDT SAT JUL 16 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 1030 PM MDT * AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF PAWNEE BUTTES...OR 37 MILES NORTH OF FORT MORGAN...MOVING NORTH AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAWNEE BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4100 10364 4074 10378 4076 10402 4101 10403 TIME...MOT...LOC 0338Z 194DEG 22KT 4081 10391 WIND...HAIL 60MPH 1.00IN $$ BARJENBRUCH
2 follow-up statements
353 WWUS55 KBOU 170359 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 959 PM MDT SAT JUL 16 2011 COC123-170430- /O.CON.KBOU.SV.W.0165.000000T0000Z-110717T0430Z/ WELD CO- 959 PM MDT SAT JUL 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR NORTHEASTERN WELD COUNTY... AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN WELD COUNTY...OR 40 MILES NORTHWEST OF STERLING...MOVING NORTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4086 10374 4095 10402 4101 10403 4100 10364 TIME...MOT...LOC 0358Z 194DEG 22KT 4093 10387 WIND...HAIL 60MPH 1.00IN $$ BARJENBRUCH
918 WWUS55 KBOU 170412 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1012 PM MDT SAT JUL 16 2011 COC123-170422- /O.CAN.KBOU.SV.W.0165.000000T0000Z-110717T0430Z/ WELD CO- 1012 PM MDT SAT JUL 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. LAT...LON 4086 10374 4095 10402 4101 10403 4100 10364 TIME...MOT...LOC 0412Z 194DEG 22KT 4101 10384 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 PM MDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 2:50 PM MDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT SAT JUL 16 2011 .SHORT TERM...HIGH PRESSURE ALOFT WILL CONTINUE TO SHIFT SLOWLY WESTWARD TOWARDS COLORADO. THIS HAS ALLOWED THE MAIN MOISTURE PLUME TO SHIFT WESTWARD ACROSS THE MOUNTAINS ACROSS COLORADO. INTEGRATED PRECIPITABLE WATER TRENDS FROM GPS HAVE SHOW AN AVERAGE OF 1/3 INCH INCREASE IN THE PAST 24 HOURS WITH AMOUNTS AROUND AN INCH ACROSS CENTRAL AND EASTERN COLORADO. THE RESULT HAS BEEN SCATTERED STORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND FOOTHILLS. EXPECT HEAVY RAIN WITH THE STORMS BUT THEY ARE MOVING AT A GOOD CLIP. CAN'T RULE OUT AN ISOLATED SEVERE STORM WITH SFC BASED CAPES ANYWHERE FROM 800-1500J/KG. HIGH FREEZING LEVELS WILL KEEP MOST OF THE STORMS WITH RAIN OR SMALL HAIL. HAVE ALREADY BUMPED POPS UPWARDS OVER THE FRONT RANGE/ADJ PLAINS TO ACCOUNT FOR THE HIGHER COVERAGE EXPECTED THROUGH THIS EVENING. THE HIGH ALOFT WILL CONTINUE TO SHIFT WESTWARD WITH CONTINUE WARMING AND DRYING ALOFT. HIGH TEMPERATURES COULD REACH 100 DEGREES IN SOME LOCATIONS OVER THE PLAINS. THE MOISTURE PLUME WILL CONTINUE TO SHIFT WESTWARD SO THE CHANCES FOR STORMS ON THE EASTERN PLAINS LOOK QUITE REMOTE AND WILL REMOVE POPS FROM THE FAR EASTERN PLAINS. .LONG TERM...THE UPPER RIDGE CENTER IS PROGGED OVER EASTERN KANSAS SUNDAY NIGHT THROUGH TUESDAY NIGHT. THE FLOW ALOFT IS SOUTHWESTERLY TO SOUTHEASTERLY AND LIGHT THROUGH THAT PERIOD. QG VERTICAL VELOCITY FIELDS KEEP BENIGN SYNOPTIC SCALE ENERGY OVER THE THROUGH THE PERIODS. THE BOUNDARY LAYER FLOW IS SOUTHERLY THROUGH THE PERIODS. THE FETCH OF MOISTURE FROM MEXICO IS STILL PROGGED THROUGH THE PERIODS...WITH THE BEST TO STAY OVER THE MOUNTAINS. THE BOUNDARY LAYER DEW POINTS ARE IN THE 45 TO 55 F RANGE FOR ALL THE FORECAST AREA SUNDAY NIGHT THROUGH TUESDAY NIGHT. THE ONLY CAPE PROGGED FOR THE CWA SUNDAY EVENING IS OVER THE MOUNTAINS AND FOOTHILLS. THERE ARE SOME ARES OF OVER 2000 J/KG. THE SAME GOES FOR LATE DAY MONDAY...WITH A TAD OVER THE NORTHEAST CORNER. FOR LATE DAY TUESDAY...THE BEST CAPE IS OVER THE FOOTHILLS AND IMMEDIATE PLAINS...BUT THERE IS STILL SOME OVER THE MOUNTAINS...WITH NEARLY NOTHING FOR THE REST OF THE PLAINS. THE QPF FIELDS KEEP THE MEASURABLE RAINFALL OVER THE MOUNTAINS AND FOOTHILLS SUNDAY EVENING...LATE DAY MONDAY AND LATE DAY TUESDAY. THERE IS SOME MEASURABLE OVER THE WESTERN PLAINS FOR LATE DAY TUESDAY. SO FOR POPS...WILL GO 30-40%S IN THE MOUNTAINS AND FOOTHILLS...WITH 0-20%S OVER THE PLAINS SUNDAY EVENING...LATE DAY MONDAY AND LATE DAY TUESDAY. FOR TEMPERATURES...MONDAY'S HIGHS ARE SIMILAR TO SUNDAY'S. TUESDAY'S MAY BE 0-1.5 C COOLER THAN MONDAY'S. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY...THE UPPER RIDGE CENTER STAYS AROUND THE MID MISSISSIPPI VALLEY ALL FOUR DAYS. SOUTHWESTERLY FLOW ALOFT IS PROGGED TO CONTINUE FOR OUR FORECAST AREA. MODELS STILL SHOW THE MOISTURE PLUME THROUGH THE DAYS...BUT IT FAVORS THE EASTERN TWO-THIRDS OF THE CWA. WILL KEEP POPS MAINLY IN THE 20-30% RANGE...WITH TEMPERATURES A TAD ABOVE SEASONAL NORMALS. && .AVIATION...DUE TO INCREASED MOISTURE LEVELS SHOWERS/TS HAVE DEVELOPED QUICKER THIS AFTERNOON AND HAVE ADDED TEMPO GROUPS FOR LOCAL TERMINALS. EXPECT BRIEF HEAVY RAIN AND ERRATIC WIND GUSTS TO 40KT WITH THE STRONGER STORMS. WIND PATTERNS SHIFTING TO TYPICAL DRAINAGE PATTERN LATER THIS EVENING FROM THE SOUTH TO SOUTHWEST. && .HYDROLOGY...HEAVY RAINS EXPECTED WITH STORMS BUT STORM MOTIONS ARE MOVING AROUND 15KT SO OVERALL FLASH FLOOD POTENTIAL IS LOW. HOWEVER...SOME TRAINING OF ECHOES ALONG WITH THE HIGH PW VALUES COULD RESULT IN LOCALIZED FLASH FLOODING IN THE BURN AREAS...INCLUDING THE FOUR MILE BURN AREA. SOUTH PLATTE RIVER CONTINUES TO RISE THROUGH WELD AND MORGAN COUNTIES WITH FLOOD ADVISORIES CONTINUING FROM KERSEY TO BALZAC. OTHER FLOOD ADVISORIES FOR GRAND AND SUMMIT COUNTIES REMAIN IN EFFECT THROUGH SUNDAY...WITH A SLIGHT DECREASE IN RIVER LEVELS FORECAST THROUGH THE WEEKEND...ALTHOUGH WILL NEED TO WATCH PRECIPITATION FROM AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && SWE/RJK
Hazardous weather outlook, Jul 16, 10:57 AM MDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT SAT JUL 16 2011 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE PLUME OF MOISTURE HAS MOVED WESTWARD OVERNIGHT AS MOISTURE LEVELS HAVE INCREASED OVER THE MOUNTAINS. THIS WILL GIVE THE MOUNTAINS AND FOOTHILLS THE BEST CHANCE OF THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING...WITH ONLY ISOLATED THUNDERSTORMS FURTHER EAST ON THE PLAINS. IT WILL BE HOT ON THE PLAINS...WITH MANY AREAS REACHING THE MID TO UPPER 90S. THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE MOUNTAINS EACH DAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHEAST PLAINS OF COLORADO. TEMPERATURES WILL BE A BIT ABOVE SEASONAL NORMALS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SWE/RJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:33 PM MDT | River Flood Advisory | BOU | Morgan | 40 hr |
| Jul 16, 6:33 PM MDT | River Flood Advisory | BOU | Logan, Morgan, Washington | 63 hr |
| Jul 17, 12:55 PM MDT | Areal Flood Advisory | BOU | Boulder, Grand, Larimer | 80 min |
| Jul 17, 2:20 PM MDT | Special Weather Statement | BOU | Gilpin | 25 min |
| Jul 17, 2:25 PM MDT | Severe Thunderstorm Warning | BOU | Gilpin | 35 min |
| Jul 17, 2:29 PM MDT | Areal Flood Advisory | BOU | Clear Creek, Gilpin | 91 min |
| Jul 17, 2:57 PM MDT | Flash Flood Warning | BOU | Clear Creek, Gilpin | 3 hr |
| Jul 17, 3:33 PM MDT | Special Weather Statement | BOU | Boulder | 27 min |
| Jul 17, 3:37 PM MDT | Areal Flood Advisory | BOU | Boulder | 83 min |
| Jul 17, 3:44 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Jul 17, 3:59 PM MDT | Special Weather Statement | BOU | Boulder | 31 min |
| Jul 17, 4:16 PM MDT | Areal Flood Advisory | BOU | Boulder | 89 min |
| Jul 17, 4:31 PM MDT | Special Weather Statement | BOU | Boulder | 29 min |
| Jul 17, 4:57 PM MDT | Special Weather Statement | BOU | Boulder | 33 min |
| Jul 17, 5:01 PM MDT | Areal Flood Advisory | BOU | Boulder | 89 min |
| Jul 17, 5:25 PM MDT | Special Weather Statement | BOU | Boulder | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.